Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Wilmington, OH

July 18, 2007Bracken County, Mason County, Robertson County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 18, 2007, 8:43 PM EDT for Bracken County, Mason County, Robertson County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2007, 8:43 PM EDT (00:43 UTC)
Expired
Jul 18, 2007, 9:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Bracken County, KY, Mason County, KY, Robertson County, KY

The radar

The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:46 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 18, 7:46 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
746 PM EDT WED JUL 18 2007

.SYNOPSIS...
MID LEVEL DISTURBANCES WILL CROSS THE GREAT LAKES TONIGHT WHICH
WILL CONTRIBUTE TO AREAS OF THUNDERSTORMS. A COLD FRONT WILL MOVE
SOUTH ACROSS THE REGION THURSDAY AFTERNOON AND EVENING...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY. HIGH
PRESSURE WILL BUILD IN FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST SATELLITE LOOP IS SHOWING ONLY CI ACRS THE REGION. ANY CU
THAT TRIES TO FORM HAS SO FAR DISSIPATED. WITH ONLY CI ACROSS THE
REGION...ATMOSPHERE SHOULD DESTABILIZE A LITTLE MORE THIS AFTERNOON
ALLOWING A FEW SCT TSRA TO POP UP. THE BETTER FORCING IS FARTHER
WEST AND EXPECT TSRA COMPLEXES TO DEVELOP AND WORK E INTO THE AREA
OVERNIGHT. THE BEST CHANCES SHOULD BE IN THE NORTH.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
STRONG H5 S/W AND CDFNT WILL DROP THRU THE GREAT LAKES ON THU. THE
NAM IS SHOWING MORE INSTABILITY THAN THE GFS...AS THE NAM HAS OVER
3000 J/KG ACROSS THE S. EXPECT A PRETTY SOLID LINE OF TSRA TO DROP
ACROSS THE REGION AHEAD OF THE FNT DURING THE AFTN AND EVENING.
WENT WITH SEVERE MENTION FOR THU AFTN AND EVENING.

GFS IS A LITTLE QUICKER THAN THE NAM WITH THE FRONT. PLAYED A
COMPROMISE ON THE FROPA TIMING..ENDING THE TSRA WITH FROPA FROM N
TO S THU NGT.

WENT WITH MET/MAV BLEND ON TEMPS.

SITES

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FOR FRIDAY...USED A GFS/NAM BLEND FOR IDENTIFYING FRONTAL POSITION
AS IT MOVES SOUTH OF THE ILN FORECAST AREA AND THE SURFACE HIGH
BUILD IN FROM THE WNW. THIS WAS TO KEEP MORE IN LINE WITH THE GFS
AND SREF ENSEMBLE MEAN SOLUTIONS.

FOR SATURDAY THROUGH WEDNESDAY...FOLLOWED HPCS SOLUTION. IT APPEARS
THAT THE ECMWF CONTINUES TO BE MORE OF AN OUTLIER AS IT STILL HOLDS
ON TO RETROGRESSION OF THE MID-LEVEL VORTEX NEAR THE EASTERN GREAT
LAKES...WHEREAS IT WAS THE OPERATIONAL 00Z GFS THAT SHOWED MORE
SUPPORT FROM THE 00Z NCEP ENSEMBLE MEAN IN SHOWING PROGRESSIVE
TENDENCY OF THIS SYSTEM. IT WAS THE 00Z GFS MODEL OF CHOICE THAT
THE MAIN SYNOPTIC FEATURES WERE DRAWN FROM. THE 12Z OPERATIONAL GFS
ALSO SHOWED CONTINUITY WITH THE 00Z GFS MODEL RUN. FOR THIS
PERIOD...HIGH PRESSURE DOMINATES THE WEATHER PATTERN. BY MONDAY
THERE IS SOMEWHAT OF A BREAKDOWN WITH THE SURFACE RIDGE AS
PERTURBATIONS ARE FORECAST TO RIDE OVER THE RIDGE. ALTHOUGH THERE
ARE SOME SIGNALS INDICATING LOW POPS POSSIBLE IN ASSOCIATING WITH
THESE IMPULSES...GIVEN HIGH UNCERTAINTY HAVE KEPT MENTION OF PRECIP
OUT OF THE FORECAST AT THIS TIME.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
CONVECTION WAS DEVELOPING IN NORTHERN OHIO...ADJACENT TO A STALLED
FRONTAL BNDRY. IN ADDITION...ANOTHER CLUSTER OF STORMS HAVE
DEVELOPED SOUTHEAST OF THE CINCINNATI AREA.

WITH THE REMNANT INSTABILITY...A THUNDERSTORM CANNOT BE RULED OUT
THROUGH 04Z...BUT EXPECTED COVERAGE AT THIS TIME WILL BE TOO SCANT
TO MENTION MORE THAN CB THROUGH THE EVENING...OTHERWISE WILL
AMEND. ALSO...LOOKING AT THE RUC...NAM AND GFS...AS WELL AS THE
RADAR MOSIAC ACROSS NORTHERN INDIANA...A MID LEVEL DISTURBANCE MAY
BRUSH THE NORTHERN SITES IN PARTICULAR...FROM 04Z-12Z. HAVE
CARRIED A VCSH/CB FOR THIS EXCEPTING KLUK AND KCVG. MVFR
VISIBILITIES/CIGS ARE POSSIBLE WITH ANY STORM.

AFTER AN EXPECTED LULL...SCT TS ACTIVITY WILL DEVELOP AFTER 18Z AS
CONSIDERABLE INSTABILITY BUILDS IN ADVANCE OF AN APPROACHING COLD
FRONT. SW WINDS WILL GUST NEAR 20 KTS AT TIMES IN THE AFTERNOON.
SINCE IT IS THE LAST SIX HOURS OF THE TAF PERIOD...WILL CARRY A
VCSH/CB. MVFR VISIBILITIES/CIGS ARE CONDITIONALLY LIKELY WITH ANY
STORM.

OUTLOOK...THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS THURSDAY
NIGHT AHEAD AND ALONG OF A COLD FRONT THAT WILL MOVE THROUGH THE
AREA.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 18, 5:02 AM EDT, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED JUL 18 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY
WINDS AND HEAVY RAIN CAN BE EXPECTED WITH STORMS. AN ISOLATED
THREAT FOR SEVERE STORMS EXISTS AS WELL...WITH THE POSSIBILITY OF
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY AFTERNOON AND
NIGHT...BRINGING THE CHANCE FOR NUMEROUS SEVERE THUNDERSTORMS. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN ON THURSDAY.

RYAN

In the hours before

Special weather statement, Jul 18, 8:36 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
836 PM EDT WED JUL 18 2007

KYZ097>099-190115-
BRACKEN KY-MASON KY-ROBERTSON KY-
836 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROBERTSON...MASON AND
SOUTHEASTERN BRACKEN COUNTIES THROUGH 915 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HITTVILLE...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ABIGAIL...GERMANTOWN...SARDIS...LOWELL...MURPHYSVILLE...MAYS LICK...
WASHINGTON...MAYSVILLE AND SOMO.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:55 PM EDTSevere Thunderstorm WarningILNClinton, Warren50 min
Jul 19, 12:48 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery, Warren42 min
Jul 19, 1:02 AM EDTAreal Flood AdvisoryILNMontgomery, Warren88 min
Jul 19, 2:54 AM EDTAreal Flood AdvisoryILNLogan, Shelby2 hr
Jul 19, 2:54 AM EDTAreal Flood AdvisoryILNLogan, Shelby2 hr
Jul 19, 3:06 AM EDTSevere Thunderstorm WarningILNDarke39 min
Jul 19, 3:53 AM EDTSevere Thunderstorm WarningILNFairfield37 min
Jul 19, 1:06 PM EDTSevere Thunderstorm WarningILNHamilton54 min
Jul 19, 1:34 PM EDTSevere Thunderstorm WarningILNAdams, Scioto56 min
Jul 19, 1:39 PM EDTSevere Thunderstorm WarningILNHighland36 min
Jul 19, 1:50 PM EDTSevere Thunderstorm WarningILNHighland55 min
Jul 19, 3:20 PM EDTSevere Thunderstorm WarningILNAdams40 min
Jul 19, 12:19 AM EDTAreal Flood AdvisoryILNLewis, Mason86 min
Jul 19, 3:05 PM EDTSevere Thunderstorm WarningILNGallatin40 min
Jul 19, 1:31 PM EDTSevere Thunderstorm WarningILNFranklin44 min
Jul 19, 2:41 PM EDTSevere Thunderstorm WarningILNRipley34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.